Gadgil, Siddhartha and Pandit, Suhas (2010) Splittings of free groups, normal forms and partitions of ends. In: Proceedings of the Indian Academy of Sciences - Mathematical Sciences, 120 (2). pp. 217-241.
free.pdf - Published Version
Splittings of a free group correspond to embedded spheres in the 3-manifold M = # (k) S (2) x S (1). These can be represented in a normal form due to Hatcher. In this paper, we determine the normal form in terms of crossings of partitions of ends corresponding to normal spheres, using a graph of trees representation for normal forms. In particular, we give a constructive proof of a criterion determining when a conjugacy class in pi (2)(M) can be represented by an embedded sphere.
|Item Type:||Journal Article|
|Additional Information:||Copyright of this article belongs to Indian Academy of Sciences.|
|Keywords:||Free groups; sphere complex; algebraic intersection numbers; graphs of trees.|
|Department/Centre:||Division of Physical & Mathematical Sciences > Mathematics|
|Date Deposited:||20 Sep 2010 09:41|
|Last Modified:||20 Sep 2010 09:41|
Actions (login required)